You are here
Beyond CINV: multifactorial aspects of nausea and vomiting
Presentation by Dr. Alex Molassiotis at the MASCC/ISOO Annual Meeting on 26 June 2015
Nausea and vomiting remain the most unpleasant and feared side effects of chemotherapy and can have a strong impact on patients’ quality of life. Dr. Molassiotis presents important aspects related to chemotherapy-induced nausea and vomiting (CINV).
The first part of the presentation deals with the complexity of CINV which can present as acute, delayed and overall CINV. Following the guidelines improves CINV management, but many patients receiving optimal doses of antiemetics still experience CINV. CINV is a set of symptoms which, beside nausea and vomiting, can also include feeling bloated, swallowing difficulties, appetite loss etc. – therefore, management efforts should focus on the entire symptom cluster rather than single symptoms.
Dr. Molassiotis then provides an overview of the impact of CINV on the patients’ quality of life. CINV leads to significant impairments in quality of life, affects nutritional status as well as physical functioning and causes anxiety.
In the third part of the presentation, Dr. Molassiotis discusses the factors beyond chemotherapy emetogenicity that contribute to the development of CINV and suggests options for managing CINV. The assessment of the CINV risk factors is important in order to determine the optimal treatment for each individual patient. Dr. Molassiotis presents the CINV Risk Prediction Tool which helps clinicians to assess the risk factors, such as expectations, history of motion sickness, gender, age etc.
Dr. Alex Molassiotis, The Hong Kong Polytechnic University, Hong Kong